Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Popular Prescriptions Can Cause Drug Dependence

  • Currently 0/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? (0 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Doctors don’t like the word addiction. It has overtones of moral weakness when applied to drugs like alcohol, nicotine, cocaine or heroin.

Physicians prefer the term dependence because it describes withdrawal symptoms rather than depravity. Problems with withdrawal don’t only occur with drugs of abuse. Many prescription medications can cause unpleasant symptoms if they are stopped suddenly.

Doctors sometimes fail to warn patients ahead of time that a medicine may be difficult to discontinue. One reader shared an experience with an antidepressant: “I have just been through detox hell from stopping Cymbalta. After a week of dizziness, nausea, diarrhea, sweats, chills, itching, disorientation, mood swings and headaches, I am angry! My doctor did not tell me about this.

“I had been on Zoloft and Cymbalta for about a year. I stopped the Zoloft with no problems and then was weaned off Cymbalta by gradually dropping the dosage until stopping completely. I expected some emotional consequences, but did not expect to be a prisoner in my own home for over a week, unable to function in any way. If I had not had the Internet to confirm my suspicions that the symptoms were Cymbalta-related, I would have assumed I was dying of some strange flu!

“My point is not to rant and rave about the horrible time I had withdrawing from Cymbalta, but to question why? Why wasn't I warned? Why couldn't I have been told up front, before starting the drug, that the possibility of severe withdrawal existed? Why wasn't I given suggestions to ease the withdrawal symptoms?

“I know that I am not the only one who has been blind-sided by this drug. Are doctors not allowed to tell?

“It must truly be up to the consumer to read every line of the insert to determine the safety of a medicine. I don't even know if the insert included possible withdrawal effects, as I am still too dizzy to read the small print!”

Other antidepressants like Lexapro, Paxil and Effexor can also cause distressing symptoms upon discontinuation. Another reader related this experience with Effexor: “I tapered off the medicine as told, but even months later I still have feelings like electrical shocks going through the brain. I finally got relief from the other symptoms, but getting off this drug has been a nightmare. If a person had to stop suddenly, he would probably go crazy with the withdrawal. Once I forgot to take my medicine with me on a short trip and the withdrawal symptoms were excruciating.”

Doctors are alert to problems of withdrawal from narcotic pain medicines or benzodiazepine anti-anxiety drugs like Xanax. They are adjusting to the idea that some antidepressants can be difficult to stop.

Even heartburn medicine like Aciphex, Nexium or Prilosec may pose problems. Some people experience rebound hyperacidity when they stop such medications. One patient reported “within a week of stopping Protonix I had to start taking it again due to severe heartburn. I asked my pharmacist how to discontinue use, but she couldn’t find out.”

Before starting any drug, ask when and how you should stop it. Getting off some medications can be far more difficult than you imagine.
  • Currently 0/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? (0 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

5 Comments

| Leave a comment

I have been taking Cymbalta for over a year, and recently started the weening process, reducing my rx in half. I have felt fine so far, but I am worried about all of the reported symptoms that people are experiencing when they stop the drug altogether.

What is the best method to ween yourself off of Cymbalta? I can't remember my dr.'s instructions since he just said "take half for a few weeks, then take one pill every other day..." I can't remember the rest. I don't want to experience the "electrical shocks" or nausea (that I felt from Zoloft before).

I have been on half the strength for about 3-4 weeks, and I'm ready to get off this drug completely, but are there any suggestions on resources out there besides referring back to my dr.?

I weaned off neurontin several years ago. I was taking 2400mg and dropped 300mg every week. Yes, it took a while, but there were no problems. Can your cymbalta be cut again into quarter doses? Taking a few weeks gives your body plenty of time to adjust to the changes; additionally, making them small changes helps. After the quarter doses, you can go to every other day doses, and less, as you feel comfortable. This is just advice based on my personal experience; I am not a medical professional.

I was on Lexapro for post partum depression. I was taking it for four days and started to have anxiety attacks which I had never had until I started the laexpro so they switched me to zoloft I was on zoloft for a week and had the same symptoms. I have been of the zoloft for three days now and am shaky I feel weak and slightly dizzy. Is this normal? Could i have withdrawal symptoms if i was only on it for a week?

I have taken zoloft and when my dr raised me to the highest dose I got "head zings" too. I'm now on a lower dose of paxil, when I ran out over the wknd...I got the zings back. When you don't show vast improvement, they want to UP the dosage which I will no longer agree with.

Cymbalta saved my life and if I ever miss a dose... I feel horrible all over. I am taking 120 mg which is frequently listed as more than necessary - especially with all negative drugs interactions. I am changing dose from 2 60mg in morning, to morning and evening dose. Then I will reduce to one pill every other night and keep the morning dose and see if I can stand it.

I had a similar experience trying to get off of noritryptilene, and finally just called the physical and emotional pain and inability to function -a "narcotics withdrawal" and took hot baths and cried until it was out of my system. Now I can't even tell it is gone. I feel fine.
Wish me luck with Cymbalta.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.